Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Detroit, MI

May 10, 2004Lenawee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 10, 2004, 5:54 PM EDT for Lenawee County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 5:54 PM EDT (21:54 UTC)
Expired
May 10, 2004, 6:30 PM EDT
In force
36 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Lenawee County, MI

The radar

The Detroit radar (KDTX), 83 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WUUS53 KDTX 102154
SVRDTX
MIC091-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
554 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LENAWEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 630 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
  NEAR TECUMSEH...OR ABOUT 12 MILES NORTHEAST OF ADRIAN...AND MOVING
  EAST AT 30 MPH.

* THIS STORM WILL BE NEAR MACON BY 600 PM.

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4208 8401 4194 8397 4195 8378 4208 8378

$$

SC / DRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:29 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 10, 3:29 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EDT MON MAY 10 2004

.DISCUSSION...
MODELS IN PRETTY GOOD AGREEMENT IN SLIDING SURFACE COLD FRONT INTO
FORECAST AREA BY 00Z..INCLUDING ETA NOW AS WELL...AND FRONT CLEARING
THE SOUTHERN COUNTIES LATE TONIGHT AND STAYING SOUTH TUESDAY...THEN
MOVING BACK NORTH AS A WARM FRONT TUESDAY NIGHT AS INITIAL
PLAINS LOW LIFTS NORTHEAST TOWARD THE NORTHERN LAKES REGION. 500 MB
FLOW VEERS TO MORE WEST WITH WEAK SHORTWAVE RIDGING OVERNIGHT
HELPING TO PUSH COLD FRONT SOUTH...THEN RIDGE AMPLIFIES A BIT
TUESDAY BEFORE RECEDING EAST TUESDAY NIGHT AND WEDNESDAY AND
ALLOWING FRONT TO RETURN NORTH.

LOW TO MID LEVEL MOISTURE GOOD TONIGHT...ALSO SEEN AS MODEST THETA E
RIDGE AHEAD OF COLD FRONT...UNTIL WANING NORTH LATE...BUT SOMEWHAT
STUBBORNLY PERSISTING IN FAR SOUTH TUESDAY...QUITE GOOD STILL
TUESDAY NIGHT.

QUITE ROBUST 850 TO 700 MB OMEGA LIFT DEVELOPING BY EARLY
EVENING...WANING OVERNIGHT...LITTLE TO NONE TUESDAY...THEN SLIGHT
TUESDAY NIGHT INTO WEDNESDAY. OTHERWISE...MODEST 850 TO 500 MB
QVECTOR CONVERGENCE TONIGHT INDICATING LIFT...ALONG WITH SOME 850 TO
700 MB FRONTOGENETICAL FORCING. SURFACE CONVERGENCE QUITE GOOD EARLY
TONIGHT OVER SOUTHEAST MI ALONG AND AHEAD OF COLD FRONT...MODEST
AGAIN TUESDAY NIGHT WITH RETURNING WARM FRONT. ALSO TONIGHT...DECENT
250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING. 300K ISENTROPIC
ASCENT ALSO FAVORABLE FOR RAINFALL PRODUCTION TONIGHT AHEAD OF COLD
FRONT AND AGAIN TUESDAY NIGHT.

ANTICIPATE LIKELY POPS ALL AREAS TONIGHT AHEAD OF COLD FRONT...WITH
CHANCE BEHIND IT NORTH LATE TONIGHT. CHANCE POPS TUESDAY BUT ONLY
DETROIT TO ANN ARBOR SOUTH...CHANCE TUESDAY NIGHT ENTIRE FORECAST
AREA WITH RETURNING WARM FRONT.

SEVERE THUNDERSTORMS EARLY TONIGHT STILL SEEN AS POSSIBLE.
FOR A CHANGE...NOW DEALING PRIMARILY WITH SURFACE BASED INSTABILITY
TONIGHT...WITH MODEL LIFTED INDICES EARLY MINUS 5 TO MINUS 7 AND
CAPES 1000 TO 2000 JOULES WITH K INDICES JUICING UP INTO THE MID 30S
AND 850 TO 700 MB LAPSE RATES 7 TO 8 DEGREES C/KM INTO THIS
EVENING...STABILIZING AIR MASS OVERNIGHT. MODIFYING SPECIAL 18Z
SOUNDING FOR LOWER 80S TEMPERATURE AND LOWER 60S DEW POINT YIELDS
2500 JOULES...NO CONVECTIVE INHIBITION. CELLS STARTING TO BLOSSOM ON
RADAR AS OF THIS WRITING.

LATER PERIODS...
MODELS DO SHOW CONSENSUS IN PREVAILING SOUTHWEST FLOW AT 500 MB
THROUGH THE WEEKEND...AS WESTERN TROUGH SLOWLY ADVANCES TO THE
EAST...THOUGH EASTERN RIDGE DOES SOMEWHAT BREAK DOWN DURING THE
WEEKEND. AT THE SURFACE...WARM SECTOR SOUTH TO SOUTHWEST FLOW
PREVAILS AHEAD OF INCOMING COLD FRONT...WITH ACTUALLY PRETTY GOOD
MODEL CONSENSUS SHOWING THIS FRONT INTO THE FORECAST AREA BY
SATURDAY MORNING...THEN HIGH PRESSURE MOVING IN SATURDAY NIGHT.
THEREAFTER...ETAXX...AS COMPARED TO GFS...DOES PORTRAY ENOUGH WAVING
ON THE FRONT SOUTH OF THE GREAT LAKES BY SUNDAY TO BULGE RAIN CHANCE
BACK NORTH INTO SOUTHEAST MI...BUT FOR NOW PREFER THE DRIER GFS WITH
HIGH PRESSURE MORE FIRMLY ANCHORED OVERHEAD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 10, 4:46 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
446 PM EDT MON MAY 10 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-111100-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
446 PM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS EARLY
THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. THE
PRIMARY SEVERE WEATHER HAZARDS WILL BE WIND GUSTS TO 60 MPH AND HAIL
TO ONE INCH IN DIAMETER. ONCE AGAIN...THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WITH THE RAINFALL OVER
THE WEEKEND...LOCALIZED FLOODING WILL BE POSSIBLE IN SOME OF THE
HEAVIER THUNDERSTORMS.

THE SEVERE WEATHER POTENTIAL WILL END BY AROUND 9 PM ALONG AND NORTH
OF INTERSTATE 69...AND WILL END SOUTH OF THAT LINE BY MIDNIGHT.
THUNDERSTORMS...NON SEVERE...WILL LINGER IN THE NORTH UNTIL 2
AM...AND PERSIST THROUGH THE NIGHT IN THE SOUTH. THUNDERSTORMS IN
THE NORTH WILL MOVE EAST AROUND 25 MPH...WHILE THOSE IN THE SOUTH
WILL TRACK NORTHEAST AROUND 25 MPH.

THE THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF A COLD FRONT THAT
WILL MOVE ACROSS SOUTHEAST MICHIGAN TONIGHT. VERY WARM AND MOIST AIR
OVER SOUTHEAST MICHIGAN WILL PROVIDE QUITE A BIT OF INSTABILITY TO
GENERATE STRONG AND SEVERE THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY ALONG AND SOUTH OF
INTERSTATE 94...AS THE FRONT WILL HOVER SOUTH OF THE MICHIGAN
BORDER. THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF SOUTHEAST
MICHIGAN TUESDAY NIGHT...AS THE FRONT RETURNS NORTH AS A WARM
FRONT...WITH STILL MORE THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT. AT
THIS TIME...NONE OF THESE THUNDERSTORMS IS EXPECTED TO BE SEVERE.

FINALLY...THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY INTO
SATURDAY...IN WARM AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DWD

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 5:52 PM EDTSevere Thunderstorm WarningDTXLivingston38 min
May 10, 6:03 PM EDTSevere Thunderstorm WarningDTXOakland57 min
May 10, 6:11 PM EDTSevere Thunderstorm WarningDTXMonroe, Washtenaw49 min
May 10, 6:41 PM EDTSpecial Marine WarningDTX64 min
May 10, 7:30 PM EDTSpecial Marine WarningDTX30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.